Texas, 2020

Hail and Damaging Wind in Texas, May 28, 2020

May 28, 2020 · NWS EWX · 10 events in 4 counties and zones

A cold front moved into a warm, moist airmass and generated thunderstorms some of which produced large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved into a warm, moist airmass and generated thunderstorms some of which produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 27, 11:50 PM CST, 55 minutes earlier.

Area forecast discussion, May 27, 11:50 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1250 AM CDT Thu May 28 2020

.AVIATION.../06Z TAFS/
The 06Z TAF update is mostly reactive and not heavily invested in the
model solutions in the first several hours. NW flow thunderstorms are
overacheiving tonight and there should be a canopy of high clouds to
minimize the formation of MVFR cigs through around daybreak. After
daybreak there could be some MVFR cigs, but outflow influences on
surface winds could lead to larg areas that remain VFR. By 18Z, all
areas should have returned to VFR skies. A late afternoon/early
evening Prob30 group was introduced to DRT/SAT/SSF based on the
latest HRRR output.

&&

.PREV DISCUSSION... /ISSUED 704 PM CDT Wed May 27 2020/

UPDATE... /UPDATED FORECAST TO REFLECT NEW WATCH/
Some PoPs were increased along the I-10 corridor to account for the
latest severe thunderstorm watch.

AVIATION.../00Z TAFS/
Severe storm outbreak underway and looks to impact AUS as early as
0030Z and the SAT/SSF areas by 03Z. A lead storm moving south from
Fredericksburg may lead to a faster onset into San Antonio if the
recent severity trends continue. Will hold off any severe parameters
until about an hour lead time if necessary. Later tonight a period of
VFR skies should be followed by a return of MVFR cigs at all site
around daybreak. Confidence is not very high on this expected cloud
deck, given a light wind forecast and NW flow aloft.

PREV DISCUSSION... /ISSUED 227 PM CDT Wed May 27 2020/

SHORT TERM (Tonight through Thursday Night)...
Today brings yet another round for thunderstorms this afternoon and
evening for some. A cut off deepening low located on the eastern
border of Oklahoma today will leave the area under broad
northwesterly flow aloft. Low level flow becomes more southeasterly
over the next few hours further increasing deep layer shear, values
over 65kt, supporting healthy updrafts over an already unstable
environment. CAPE values across our northeastern counties range from
2500-3500J/kg with weak CIN. Ongoing severe storms to our north have
shown that any initiation will happen relatively quickly. The Storm
Prediction Center has the area under an enhanced risk northeast of a
line from Kerrville to New Braunfels to Schulenburg. This risk
includes very large hail, damaging winds in excess of 70mph and a
small risk for tornadoes. There is expected to be multiple rounds of
storms for this area, the first being triggered by an active outflow
boundary from storms to our north. Later this evening, individual
discrete cells pose a threat for very large hail up to 3 inches, as
lapse rates are quite steep, upwards of 7.5C/km. Tornadoes are
possible, though the threat is lower due to the weak low level shear,
and relatively dry boundary layer. As the evening progresses and
cells congeal, the threat becomes more focused on damaging wind up to
70mph.

Considering the wet pattern that this area has been over the past
several days, the threat of flash flooding should not be overlooked
through the chatter of severe weather. Austin in particular has had
measurable precip everyday for the past 6 days, totaling over 2
inches. If cells begin to train, or MCS slows over the metro area, or
any area for that matter, flash flooding may occur. WPC has
highlighted the northeastern counties in a marginal threat for
excessive rainfall. This means, that the highlighted area has a 5-10
percent chance of rainfall exceeding the flash flood guidance within
25 miles of a point. Stay weather aware, and Turn Around Don't
Drown.

Tomorrow should be relatively quiet with residual showers in the
coastal plains during the morning and early afternoon. Highs will be
slightly cooler than today, reaching the mid to upper 80s. By
tomorrow night, rain chances shift back out west with higher POPs
over the Rio Grande Plains. The entire region is under a marginal
risk for severe storms.

LONG TERM (Friday through Wednesday)...
After an extended period of active weather, mid to upper level
ridging builds in by Friday and will continue through the weekend and
into next week. While a few isolated locations could see a stray
shower or thunderstorm during this period, by and large the region
should stay dry. Temperatures Friday through Monday will track
closely to seasonal normals with temperatures increasing a couple
degrees for Tuesday and Wednesday of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              67  87  65  89  66 /  10  -    0   0   0
Austin Bergstrom Intl Airport  66  87  65  88  65 /  10  -    0   0   0
New Braunfels Muni Airport     67  88  65  88  66 /  10  -    0  -   -
Burnet Muni Airport            64  84  62  86  63 /  10  -    0   0   0
Del Rio Intl Airport           70  92  68  93  68 /  40  10   0   0   0
Georgetown Muni Airport        66  86  63  87  65 /  10  -    0   0   0
Hondo Muni Airport             68  92  65  92  67 /  30  10   0  -   -
San Marcos Muni Airport        66  88  64  88  65 /  10  -    0   0  -
La Grange - Fayette Regional   67  87  66  88  67 /  10  10  -   -   -
San Antonio Intl Airport       69  90  67  90  68 /  20  10   0  -   -
Stinson Muni Airport           70  90  67  91  69 /  20  10   0  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Oaks
Long-Term...Oaks
Decision Support...Runyen
Hazardous weather outlook, May 27, 3:53 AM CST, 20 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
453 AM CDT Wed May 27 2020

TXZ171>173-183>194-202>209-217>225-228-281000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
453 AM CDT Wed May 27 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered severe thunderstorms are possible this afternoon and
evening for the eastern two-thirds of the area, primarily for
locations along and east of a Juno to Uvalde to Pearsall
line. An Enhanced Risk For Severe Thunderstorms exists along and
east of Kerrville to New Braunfels to Schulenburg line. Very
large hail, significant damaging wind gusts, and an isolated
tornado or two will all be possible. Locally heavy rainfall and
flash flooding is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather expected for the extended forecast period at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, May 27, 11:36 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1236 AM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 AM     HAIL             2 ENE SERENADA          30.71N 97.66W
05/28/2020  E2.00 INCH       WILLIAMSON         TX   PUBLIC

            RECEIVED A REPORT AND PHOTO THROUGH TWEETER
            WITH A 2 INCH SIZED HAIL NEAR GEORGETOWN.

&&

OB
Special weather statement, May 27, 11:36 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1236 AM CDT Thu May 28 2020

TXZ173-192-193-280615-
Bastrop TX-Williamson TX-Travis TX-
1236 AM CDT Thu May 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WILLIAMSON...
NORTHEASTERN TRAVIS AND NORTH CENTRAL BASTROP COUNTIES UNTIL 115 AM
CDT...

At 1236 AM CDT, the public reported a strong thunderstorm over Hutto,
or near Round Rock, moving southeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Austin, Round Rock, Pflugerville, Taylor, Elgin, Windemere, Hutto,
Manor, Coupland, Webberville, Rices Crossing and Wells Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3043 9725 3040 9733 3037 9727 3037 9728
      3021 9748 3051 9772 3063 9756
TIME...MOT...LOC 0536Z 316DEG 21KT 3052 9758

BF
Local storm report, May 27, 11:43 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1243 AM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 AM     HAIL             2 ENE SERENADA          30.71N 97.66W
05/28/2020  E2.00 INCH       WILLIAMSON         TX   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 2 ENE
            SERENADA. RECEIVED A REPORT AND PHOTO
            THROUGH TWITTER WITH A 2 INCH SIZED HAIL
            NEAR GEORGETOWN.

&&

OB
Local storm report, May 28, 12:26 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
126 AM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     2 NE SHAVANO PARK       29.61N 98.53W
05/27/2020                   BEXAR              TX   BROADCAST MEDIA

            BROADCAST MEDIA SHARED A PHOTO OF A LARGE
            TREE DOWN NEAR THE INTERSECTION OF
            CROSSTIMBER AND PLUMBROOK IN NORTHERN SAN
            ANTONIO.

&&

PAY
Local storm report, May 28, 12:32 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
132 AM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 AM     HAIL             4 E BARKSDALE           29.72N 99.97W
05/28/2020  M1.75 INCH       REAL               TX   BROADCAST MEDIA

            VIEWER REPORT OF GOLF BALL SIZED HAIL NEAR
            CAMP WOOD.

&&

JR
Local storm report, May 28, 12:42 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
142 AM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     TSTM WND DMG     5 ESE GONZALES          29.49N 97.36W
05/27/2020                   GONZALES           TX   BROADCAST MEDIA

            VIEWER REPORT OF ROOF RIPPED OFF A HORSE
            BARN NEAR ALT HWY 90 AND CR 345.

&&

JR

The radar

The Laughlin AFB radar (KDFX), 38 km away, was scanning. The volume nearest the first event began at 06:48 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Uvalde

When
May 28, 12:45 AM CST
Where
Uvalde County, 5.56 mi WSW of North Uvalde
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
29.210, -99.900

A thunderstorm produced two inch hail on Hwy 90 west of Uvalde.

Hail, Uvalde

When
May 28, 12:49 AM CST
Where
Uvalde County, 1.51 mi SSW of Uvalde
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
29.200, -99.810

Hail, Kerr

When
May 28, 1:59 PM CST
Where
Kerr County, 4.19 mi N of Kerrville
Measured
1.5 in hail
Reported by
Public
Coordinates
30.110, -99.140

A thunderstorm produced ping pong ball size hail north of Kerrville. We could hear the hail hitting the roof during the phone call and the caller described the hail as the size of large marshmallows.

Hail, Kerr

When
May 28, 2:18 PM CST
Where
Kerr County, 2.39 mi W of Ingram
Measured
2 in hail
Reported by
CoCoRaHS
Coordinates
30.080, -99.270

A thunderstorm produced two inch hail west of Ingram.

Hail, Kerr

When
May 28, 2:20 PM CST
Where
Kerr County, 2.26 mi NW of Kerrville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.070, -99.160

A thunderstorm produced quarter size hail in northern Kerrville.

Hail, Kerr

When
May 28, 2:26 PM CST
Where
Kerr County, 1.38 mi WSW of Ingram
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.070, -99.250

A thunderstorm produced ping pong ball size hail in Ingram.

Thunderstorm Wind, Kerr

When
May 28, 2:40 PM CST
Where
Kerr County, 3.89 mi SSW of Legion
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.970, -99.150

A thunderstorm produced wind gusts estimated at 60 mph and pea size hail near the intersection of Lower Turtle Creek Rd. and Deer Park Ln. E. south of Kerrville.

Hail, Kinney

When
May 28, 4:04 PM CST
Where
Kinney County, 19.38 mi N of Standart
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
29.610, -100.640

A thunderstorm produced ping pong ball size hail along RM2523 south of Carta Valley.

Hail, Bexar

When
May 28, 4:37 PM CST
Where
Bexar County, 1.8 mi W of Beckmann
Measured
0.88 in hail
Reported by
Public
Coordinates
29.600, -98.630

Hail, Bexar

When
May 28, 4:48 PM CST
Where
Bexar County, 2.4 mi SSE of Beckmann
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
29.570, -98.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893558, 893559, 893570, 893571, 893572, 893573, 893575, 893579, 893581, 893582.